Missouri, 2022

Damaging Wind in Missouri, May 13, 2022

May 13, 2022 · NWS PAH · 1 event in 1 county or zone

A broken line of thunderstorms moved eastward across the Mississippi River delta counties of extreme southeast Missouri. One of the storms produced a brief pulse of damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A broken line of thunderstorms moved eastward across the Mississippi River delta counties of extreme southeast Missouri. One of the storms produced a brief pulse of damaging wind. The storms occurred ahead of a cold front that extended from central through southwest Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 13, 11:39 AM CST, 2 hours 36 minutes earlier.

Area forecast discussion, May 13, 11:39 AM CST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1239 PM CDT Fri May 13 2022

.UPDATE...
Issued at 1239 PM CDT Fri May 13 2022

A few healthy cells have developed over southeast Missouri. There
is very little wind in the column, so individual cells should be
short-lived. There is a lot of dry air in the mid-levels, so some
gusty winds will be possible as they collapse. The strongest cells
could also produce some hail.

The AVIATION section has been updated for the 18Z TAF issuance.

&&

.SHORT TERM...(Today through Sunday night)
Issued at 400 AM CDT Fri May 13 2022

High pressure aloft that has brought the record heat of the past
couple of days will finally begin to break down today and Saturday
as we become squeezed between an upper low across the southeast
U.S. and an upper trof out over the Plains. There is some
indications amongst the deterministic models and SPC CAMs that a
cluster of convection may develop, esp this afternoon along a
moisture/instability axis along the MS River region. May need to
monitor for a few stronger storms, tho bulk shear seems limited.

A mid level short wave is progged to settle southeast into the
region Saturday within a weak nw flow regime, which could spark
some additional shower/thunderstorm activity , esp along and east
of the MS River. Wind shear still seems meager, 0-6 KM values
less that 30 kts for the most part. Thus, while a few stronger
storms may be possible, the severe threat appears quite low.
Saturday night looks primarily dry, as the shortwave moves east of
the area.

A more significant round of storms may affect the forecast area
later Sunday into Sunday night as a stronger H50 short wave and
associated cold front drop southeast through the mid/upper MS
River Valley. While stronger flow aloft may tend to stay to the
nw side of the sfc front, moderate westerly/northwesterly flow
aloft spreading into the pre-frontal warm sector could support
organized/strong to severe storms with some upscale/linear QLCS
growth possible. Locally damaging winds will be the main severe
risk, though some hail would also be possible.

.LONG TERM...(Monday through Thursday)
Issued at 400 AM CDT Fri May 13 2022

Surface high pressure is expected to make an appearance to start
the long term. Dry conditions and seasonal temps will be on tap
for Monday into Tuesday over most of the forecast area. Things
become a bit more muddled as we head toward mid week though, as
impulses will be possible within a progressive zonal flow aloft.

&&

.AVIATION...
Issued at 1239 PM CDT Fri May 13 2022

The TAFs are VFR. Convection could sneak into KCGI this afternoon,
but may stay to the west. Outflow winds will be the primary
impact. Another round of convection could move into the KCGI and
KMVN areas before dissipating late tonight into early Saturday. It
looks like any convection later Saturday will mainly be over west
Kentucky. Pretty low confidence forecast in details. Some fog
development is not out of the question tonight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...DRS
SHORT TERM...GM
LONG TERM...GM
AVIATION...DRS
Hazardous weather outlook, May 13, 3:42 AM CST, 10 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
442 AM CDT Fri May 13 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-141000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
442 AM CDT Fri May 13 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A chance of thunderstorms is forecast, mainly across southeast
Missouri this afternoon, then across the remainder of the four
state region tonight. Though locally heavy rainfall and deadly
lightning are expected to be the main thunderstorm hazards, a few
stronger storms cannot be ruled out in southeast Missouri this
afternoon.

In additions, minor flooding will continue on portions of the mid
Mississippi and lower Ohio Rivers.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered thunderstorms will be possible Saturday and Sunday. A
few strong to severe storms will also be possible, especially
Sunday into Sunday night. Damaging wind gusts and hail look to be
the main thunderstorm hazards at this time.

Additional thunderstorm chances return, mainly Tuesday night
through Wednesday. Deadly lightning and locally heavy rainfall
are expected to be the main thunderstorm hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required, especially on Sunday into
Sunday night.

In the hours before

Special weather statement, May 13, 12:56 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Paducah KY
156 PM CDT Fri May 13 2022

MOZ087-131945-
Cape Girardeau MO-
156 PM CDT Fri May 13 2022

...A strong thunderstorm will impact portions of southern Cape
Girardeau County through 245 PM CDT...

At 156 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gordonville, or near Bollinger Mill State Historic Site, moving
southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Gordonville, Scott City, Delta and Dutchtown.

This includes Interstate 55 between Mile Markers 92 and 98.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3729 8986 3733 8987 3742 8969 3725 8950
      3723 8962 3722 8962 3722 8965 3720 8965
      3720 8968 3718 8969 3718 8970 3715 8970
      3716 8972 3714 8972 3714 8976 3713 8976
      3713 8978
TIME...MOT...LOC 1856Z 327DEG 7KT 3732 8974

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DRS
Special weather statement, May 13, 1:14 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Paducah KY
214 PM CDT Fri May 13 2022

MOZ110-114-131945-
Stoddard MO-New Madrid MO-
214 PM CDT Fri May 13 2022

...A strong thunderstorm will impact portions of north central New
Madrid and southeastern Stoddard Counties through 245 PM CDT...

At 213 PM CDT, Doppler radar was tracking a strong thunderstorm over
Morehouse, or 9 miles west of Sikeston, moving south at 5 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Canalou.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3674 8985 3690 8980 3689 8969 3688 8970
      3686 8969 3686 8968 3673 8966
TIME...MOT...LOC 1913Z 003DEG 6KT 3685 8974

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

ATL
Special weather statement, May 13, 1:23 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Paducah KY
223 PM CDT Fri May 13 2022

MOZ114-132000-
New Madrid MO-
223 PM CDT Fri May 13 2022

...A strong thunderstorm will impact portions of central New Madrid
County through 300 PM CDT...

At 223 PM CDT, Doppler radar was tracking a strong thunderstorm near
Matthews, or near Lilbourn, moving south at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Lilbourn.

This includes Interstate 55 between Mile Markers 47 and 57.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3676 8964 3674 8950 3659 8956 3660 8970
      3666 8970
TIME...MOT...LOC 1923Z 013DEG 10KT 3669 8961

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

ATL
Special weather statement, May 13, 1:57 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Paducah KY
257 PM CDT Fri May 13 2022

MOZ111-112-114-132030-
New Madrid MO-Scott MO-Mississippi MO-
257 PM CDT Fri May 13 2022

...A strong thunderstorm will impact portions of west central
Mississippi, south central Scott and northern New Madrid Counties
through 330 PM CDT...

At 257 PM CDT, Doppler radar was tracking a strong thunderstorm near
Miner, moving south at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Miner and Bertrand around 315 PM CDT.

Other locations in the path of this storm include Sikeston.

This includes the following highways...
 Interstate 57 in Missouri between Mile Markers 1 and 7.
 Interstate 55 between Mile Markers 65 and 74.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3697 8966 3701 8946 3686 8939 3685 8952
      3685 8953 3684 8966
TIME...MOT...LOC 1957Z 349DEG 12KT 3695 8955

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

ATL
Special weather statement, May 13, 2:06 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Paducah KY
306 PM CDT Fri May 13 2022

KYZ001-MOZ114-132030-
Fulton KY-New Madrid MO-
306 PM CDT Fri May 13 2022

...A strong thunderstorm will impact portions of southwestern Fulton
and east central New Madrid Counties through 330 PM CDT...

At 306 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hunter-Dawson State Historic Site, moving southwest at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Hunter-Dawson State Historic Site around 315 PM CDT.
  New Madrid around 325 PM CDT.

This includes Interstate 55 between Mile Markers 46 and 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3668 8945 3662 8938 3651 8951 3662 8962
TIME...MOT...LOC 2006Z 042DEG 12KT 3661 8949

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

ATL
Special weather statement, May 13, 2:08 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Paducah KY
308 PM CDT Fri May 13 2022

MOZ111-112-132045-
Scott MO-Mississippi MO-
308 PM CDT Fri May 13 2022

...A strong thunderstorm will impact portions of northwestern
Mississippi and southeastern Scott Counties through 345 PM CDT...

At 308 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bertrand, or 8 miles northwest of Charleston, moving southwest at 10
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern
Mississippi and southeastern Scott Counties, including the following
locations... Diehlstadt and Blodgett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3701 8954 3708 8942 3706 8938 3704 8938
      3700 8930 3699 8930 3692 8944
TIME...MOT...LOC 2008Z 049DEG 10KT 3700 8945

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

ATL

The radar

The Paducah radar (KPAH), 70 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
May 13, 2:15 PM CST
Where
Scott County, Miner
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
36.900, -89.530

A large tree fell on a house, damaging the front porch.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017441.